High Wind, Guadalupe Mountains of Culberson County
- When
- April 6, 10:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Strong southwesterly mid level winds, preceding an upper trough translating eastward over the desert southwest, resulted in strong winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong southwesterly mid level winds, preceding an upper trough translating eastward over the desert southwest, resulted in strong winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 4:22 AM MST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 AM CDT WED APR 6 2011
.DISCUSSION...
THE LATEST AVIATION'S DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
SOUTHWEST TO WEST WINDS WILL INCREASE AT ALL SOUTHEAST NEW MEXICO
AND WEST TEXAS TAF SITES BY LATE THIS MORNING WITH MOST SITES SEEING
SUSTAINED WINDS TOP OUT AT 15-20KT. GUSTS AROUND 30KT WILL BE
POSSIBLE AT ALL TAF SITES TOO...ESPECIALLY CARLSBAD AND HOBBS. HIGH
CLOUDS WILL CONTINUE TO STREAM OVER THE AREA...AND SOME MID CLOUDS
THIS AFTERNOON...BUT VFR CONDITIONS WILL PREVAIL. 67
&&
.PREV DISCUSSION... /ISSUED 529 AM CDT WED APR 6 2011/
..CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS THE NEXT SEVERAL DAYS...
DISCUSSION...
ZONAL FLOW ALOFT PREVAILS ACROSS WEST TX AND SOUTHEAST NM EARLY THIS
MORNING. SATELLITE IMAGERY SHOWS HIGH CLOUDS INCREASING ACROSS
SOUTHEAST NM AND THE GUADALUPE MOUNTAINS AHEAD OF AN UPPER
LEVEL LOW THAT IS APPROACHING THE BAJA REGION AND SOUTHERN
CA/SOUTHWESTERN AZ. THIS FEATURE IS EXPECTED TO BECOME AN OPEN WAVE
TODAY AS IT TRANSLATES ACROSS THE SOUTHWESTERN STATES. THIS SYSTEM
SHOULD THEN LIFT NORTHEAST ACROSS THE SOUTHERN ROCKIES/PLAINS
TONIGHT...WHILE A LARGER UPPER LEVEL STORM SYSTEM BEGINS TO
DIG/DEEPEN ACROSS THE WESTERN CONUS. SOUTHWESTERLY MID LEVEL WINDS
WILL STRENGTHEN ACROSS THE REGION TODAY AHEAD OF THE EJECTING
SHORTWAVE TROUGH...AND WILL STRENGTHEN EVEN MORE TONIGHT AND
THURSDAY WELL AHEAD OF THE WESTERN U.S. TROUGH. A PERIOD OF HIGH
WINDS WILL LIKELY IMPACT THE GUADALUPE MTNS TODAY AND TONIGHT...AND
EVEN MORE SO DURING THE DAY THURSDAY. WE HAVE UPGRADED THE HIGH WIND
WATCH TO A WARNING...EFFECTIVE TODAY THROUGH THURSDAY. SURFACE LOW
PRESSURE WILL DEEPEN ACROSS EASTERN NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...AND TEMPERATURES ARE EXPECTED TO WARM WELL ABOVE
SEASONAL NORMS TODAY AND TONIGHT ALONG THIS FEATURE. SURFACE LOW
PRESSURE WILL BECOME CENTERED NEAR THE TX/OK/KS BORDERS THURSDAY
AFTERNOON...WITH THE DRYLINE SURGING WELL EAST OF THE REGION AGAIN
DURING THE AFTERNOON. WINDY CONDITIONS WILL SPREAD ACROSS MUCH OF
THE FORECAST AREA THURSDAY AFTERNOON. THE VAN HORN CORRIDOR...
SOUTHEAST NM PLAINS...AND THE WESTERN AND NORTHWESTERN BASIN WILL
HAVE THE POTENTIAL TO APPROACH OR ATTAIN WIND ADVISORY CRITERIA.
THE BROAD LONGWAVE TROUGH WILL CONTINUE TO DIG ACROSS THE WESTERN
AND SOUTHWESTERN CONUS FRIDAY AND SATURDAY...WITH THE COMPACT UPPER
LOW CENTER EXPECTED TO BE NEAR THE CA/NV/AZ BORDERS BY MIDDAY
SATURDAY. THIS FEATURE SHOULD THEN OPEN AND LIFT NORTHEAST ACROSS
THE ROCKY MOUNTAINS SATURDAY NIGHT...THEN ACROSS THE
CENTRAL/SOUTHERN PLAINS SUNDAY. VERY WARM...WINDY...AND DRY
CONDITIONS WILL PREVAIL ACROSS A GOOD PORTION OF WEST TX AND
SOUTHEAST NM SATURDAY AFTERNOON AHEAD OF THIS FEATURE. THE PACIFIC
COLD FRONT SHOULD THEN PASS FROM WEST TO EAST ACROSS THE FORECAST
AREA SATURDAY NIGHT/SUNDAY MORNING...BRINGING WINDY CONDITIONS...
VERY DRY AIR...AND COOLER TEMPERATURES IN ITS WAKE SUNDAY. DRY
MAINLY ZONAL FLOW SHOULD RETURN IN THE WAKE OF THE DEPARTING SYSTEM
MONDAY AND TUESDAY. A SHORTWAVE TROUGH MAY CLIP ACROSS THE REGION
TUESDAY NIGHT/WEDNESDAY...WITH AN ASSOCIATED COLD FRONT POTENTIALLY
MOVING THROUGH WEDNESDAY OR WEDNESDAY NIGHT. POPS UNFORTUNATELY
REMAIN NEAR NIL ACROSS ALL AREAS THROUGH THE EXTENDED FORECAST
PERIOD.
FIRE WEATHER...
AN EXTENDED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT
THE REGION STARTING TODAY...AND PERSIST OVER MUCH OF THE AREA
THROUGH SUNDAY AS A LARGE UPPER STORM SYSTEM DEVELOPS OVER THE
WESTERN U.S. THEN EJECTS EASTWARD INTO THE CENTRAL U.S. PLAINS
SUNDAY. THURSDAY APPEARS TO BE THE HOTTEST DAY ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS...BUT SATURDAY APPEARS TO BE THE WINDIEST...
WITH BOTH DAYS POTENTIALLY YIELDING EXTREMELY CRITICAL CONDITIONS
ACROSS PART OR MUCH OF THE AREA.
AS TEMPERATURES SOAR TO AROUND 20 DEGREES ABOVE NORMAL THIS
AFTERNOON...RH'S WILL PLUMMET TO 3-8% AREAWIDE AS DRY AIR CONTINUES
TO GRIP THE REGION. THE FIRE DANGER RATING IS EXTREME AREAWIDE DUE
TO DROUGHT AND HOT TEMPERATURES. 20 FOOT WIND SPEEDS WILL SURPASS
20 MPH OVER THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS...AND
GENERALLY ALONG AND NORTH OF INTERSTATE 20. 20 FOOT WIND SPEEDS
WILL BE HIGHER IN THE GUADALUPE MOUNTAINS...AT LEAST 30-40 MPH AT
TIMES WITH HIGHER GUSTS. WILL CONTINUE WITH THE SAME TIME FRAME FOR
THE RED FLAG WARNING TODAY...BUT ADD THE DAVIS MOUNTAINS TO IT.
RH'S SHOULD INCREASE AROUND 07/02Z OR SHORTLY THEREAFTER...BUT
ENHANCED WINDS MAY PERSIST IN THE GUADALUPES IN PARTICULAR THROUGH
THE NIGHT. RECOVERY TONIGHT WILL BE POOR TO FAIR IN MOST AREAS...
BUT GOOD OVER THE GUADALUPE AND DAVIS MOUNTAINS...AND EASTERNMOST
PORTIONS OF THE PERMIAN BASIN.
SOUTHWEST FLOW ALOFT WILL STRENGTHEN THURSDAY...WHICH WILL TRANSLATE
INTO 20 FOOT WIND SPEEDS OF 20 MPH OR GREATER OVER MORE OF THE
AREA. DESPITE COOLER...BUT STILL ABOVE NORMAL...TEMPERATURES
AREAWIDE...RH'S WILL STILL DROP TO 10 TO AROUND 15% AREAWIDE.
THEREFORE...WILL UPGRADE THE CURRENT FIRE WEATHER WATCH TO A RED
FLAG WARNING. AGAIN...WINDS WILL BE STRONGER IN THE GUADALUPE
MOUNTAINS. DANGEROUS FIRE BEHAVIOR COULD AFFECT LOCATIONS FROM THE
GUADALUPE AND DAVIS MOUNTAINS...ACROSS THE SOUTHEAST NEW MEXICO
PLAINS... NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WHERE SUSTAINED WESTERLY WINDS AROUND 30 MPH WILL BE POSSIBLE.
RECOVERY WILL BE POOR TO FAIR AREAWIDE THURSDAY NIGHT.
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN BOTH FRIDAY
AND SATURDAY. ALTHOUGH MINIMUM AFTERNOON RH'S WILL DROP INTO THE
10-15% RANGE AREAWIDE FRIDAY...20 FOOT WIND SPEEDS MAY NOT SURPASS
20 MPH FOR SEVERAL HOURS. SOME LOW LEVEL MOISTURE RETURN MAY OCCUR
BY SATURDAY MORNING OVER THE PERMIAN BASIN...BUT WILL GET SWEPT
EASTWARD RAPIDLY AS SOUTHWEST WINDS INCREASE AGAIN. DURING THE DAY
SATURDAY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS COULD AFFECT
THE ENTIRE FORECAST AREA...WITH DANGEROUS FIRE WEATHER CONDITIONS
POSSIBLE IN MOST AREAS. WILL FOREGO A FIRE WATCH ON BOTH FRIDAY AND
SATURDAY FOR NOW...BUT SUBSEQUENT SHIFTS WILL LIKELY ISSUE A FIRE
WEATHER WATCH...OR RED FLAG WARNING...FOR ONE OR BOTH DAYS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 8 PM MDT THURSDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND
UPPER TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54
CORRIDOR...WINKLER.
&&
67/21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 AM CDT WED APR 6 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 345 AM CDT WED APR 6 2011 /245 AM MDT WED APR 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS AS EARLY AS THIS MORNING...AND WILL CONTINUE TO AFFECT THE GUADALUPES THROUGH THURSDAY AFTERNOON. A HIGH WIND WARNING IS IN EFFECT THERE DURING THIS TIME. HOT...WINDY...AND VERY DRY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS TO AFFECT LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 20 TODAY...IN ADDITION TO THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS FROM LATE THIS MORNING THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR MORE OFTEN THAN NOT THURSDAY THROUGH SUNDAY AS ABOVE NORMAL TEMPERATURES AND DRY AIR PERSIST OVER THE REGION. VERY WINDY CONDITIONS THURSDAY...AND AGAIN SATURDAY...COULD RESULT IN EXTREME FIRE GROWTH AND SPREAD. WESTERLY WINDS OF 25-35 MPH COULD AFFECT LOCATIONS FROM THE VAN HORN AREA...NORTHEASTWARD ACROSS THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN THURSDAY AFTERNOON. BLOWING DUST WOULD LIKELY ACCOMPANY THESE ENHANCED WINDS. VERY WINDY CONDITIONS COULD OCCUR ACROSS ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS SATURDAY...WITH HIGH WINDS IN THE GUADALUPE AND DAVIS MOUNTAINS. RESIDENTS SHOULD KEEP ABREAST OF THE LATEST FORECASTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295566, 295581.